Loss of smell and taste

I wonder if anyone else has experience a total loss of their sense of smell and taste? I had had two lots of carbo/taxol treatment within four years but it was only some months after the last treatment that my smell and taste suddenly disappeared two years ago.

I saw an ENT specialist who did a 'wotsit'-oscopy and ordered a head scan. Nothing to be seen, much to my disappointment as I had hoped it might be just a polyp which could be easily dealt with.My doctor prescribed steroid nose drops, I tried nasal douching - nothing has worked. I can 'taste' sweetness, acidity, and creaminess but with no actual flavour. Oddly enough I do still manage to enjoy food to some extent, mainly by using my imagination and memory of flavours, and I still cook although I often have to get family members to test for seasoning etc.

It is now generally accepted by my GP, ENT specialist and oncologist that it must be due to the chemo and there is nothing that can be done, but I do live in hope that my taste will one day return as quickly as it went, even though it's loss is a small price to pay for my continuing survival.

Any miracle cures, spells etc welcome!

Patsy

2 Replies

oldestnewest
  • Dear Patsy

    I am one of the support line nurses at Ovacome and am very sorry to hear about the problems that you have been experiencing since you finished your chemotherapy, It must be very frustrating that you are not able to taste or smell things and that no one has been able to offer you anything that appears to work. I did read somewhere on an american website that sometimes loss of taste and smell can be due to a depletion of certain vitamins and minerals (chemocare.com)

    and it might be worth asking your doctors if it is OK to take some supplements.- Wishing you all the best

    Ruth

  • That sounds horrid as food is certainly a sensory pleasure. I had and continue to have, some years later, problems with my tongue being highly sensitive to a number of foods following Taxol/carboplat.

You may also like...